**The blog is in no way intended to demonize medication. The experience is that of the author’s with a medication that was, in the author’s opinion as well as her current doctors, prescribed hastily, inappropriately, and at too high of a dose.**
The cold drink of water. The chalk-but-not-chalk taste against my throat. The deep breath after. I close my eyes and think about the medicine being processed inside my middle, then traveling upward to my brain, where it works like a too-motivated intern, blocking certain communication signals. It dampens my nervous system. Its job is to make me–the me that is my memories, my feeling, my soul–to not be at all. Like a thief, it robs me of my passion, my drive, my ambition. But it makes the tics stop. The tics stop, and people around me don’t notice that I am the way I was made. And this is what my medication is like. The medication that alters my brain to make me fit into society’s perfect shape.
It was a numb, unfeeling place for me to be on high dosages of brain-altering medication. One where new memories were not formed. I walked as a very real zombie for a time in my life, eating and sleeping, but not feeling–physically or emotionally. Foods did not taste as vibrant and tactile sensations were dull. And this turned me into a person I did not recognize. I was not compassionate or empathetic towards others, and I could not handle any amount of companionship without crumbling underneath it. I also did not handle my responsibilities well–missing deadlines or not attempting projects at all.
I know it may seem like the “easy way out” to blame the medication. If I could have only been stronger or more organized or cared more or, or, or….
But what more accurately happened with these brain-altering medications, is that I lost control. I was totally at the mercy of that too-motivated intern who sat at the desk of my brain and pulled the strings. I was like a dead-eyed puppet, waiting for the next dose to destroy that day’s sense of self. But also to stop the tics. For though every part of who I was was gone, so were the tics. And people seemed to like that.